Tornadoes · United States · Florida · 2008
EF1 tornado, Hialeah, Florida, August 14, 2008
This EF1 tornado ran 0.4 miles across Miami-Dade County on August 14, 2008, touching down at 2:30 PM EDT and reaching 15 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 14, 2008
- Touchdown
- 2:30 PM EDT (18:30 UTC)
- Lifted
- 2:31 PM EDT (18:31 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- County
- Miami-Dade County
- Touchdown point
- 25.842, -80.284
- Lift-off point
- 25.847, -80.284
- Record number
- 0808141230-01
What the Weather Service recorded
A thunderstorm developed along the inland-pushing sea breeze over the city of Hialeah. Favorable wind profiles along the sea breeze front helped to produce a brief tornado that damaged 8 structures. Other storms which formed along the sea breeze front in Palm Beach County caused lightning damage.
A thunderstorm produced an EF1 Tornado with the highest estimated wind speeds near 90 MPH. The tornado began at West 22nd Street just west of West 1st Avenue where vehicles were moved and flipped at a tow yard. Roof damage occurred to at least five separate apartment complexes, with the worst damage between 22nd and 24th streets, but 8 structures were damaged overall. The tornado lifted at West 28th Street between Palm Avenue and West 1 Avenue.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:38 UTC | 19:30 UTC | Tornado Warning | MFL |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Aug 14, 1:54 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 14, 1:54 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 154 PM EDT THU AUG 14 2008 .UPDATE...SOUTHWEST FLOW CONTINUES WITH THE SOUTHEAST COASTAL SEABREEZE TRYING HARD TO PUSH INLAND ESPECIALLY NEAR KMIA. RW AND TSTMS FORMING IN LINES OR BANDS WITH MOST ACTIVITY AROUND THE LAKE AS EARLIER THOUGHT. HAVE PLACED TEMPOS FOR RWS OR TSTMS FOR THE EAST COAST TERMINALS UNTIL 21Z. FOR KAPF, DUE TO ACTIVITY FURTHER OUT IN THE GULF, PLACED A TEMPO FOR TSRA 20-23Z. MAX GUSTS IN STORMS AROUND 25 MPH. && .PREV DISCUSSION... /ISSUED 1045 AM EDT THU AUG 14 2008/ UPDATE... THERE IS NOT REALLY MUCH TO ADD TO THE CURRENT FORECAST AT THIS TIME...WITH EVERYTHING APPEARING TO BE IN GOOD SHAPE THIS MORNING. CONVECTION HAS RECENTLY DEVELOPED ALONG THE COAST OF MAINLAND MONROE COUNTY...AND EXPECT THIS ACTIVITY TO GRADUALLY SPREAD NORTHEASTWARD THROUGH THE AFTERNOON. HOWEVER...BEST CHANCES FOR RAINFALL WILL BE ACROSS THE NORTHERN COUNTIES OF THE FORECAST AREA...WHERE EFFECTS OF LARGE SCALE SUBSIDENCE WILL BE LESS. MINOR UPDATES WERE MADE TO THE GRIDS TO ACCOUNT FOR CURRENT TRENDS IN TEMPERATURE/WIND/CLOUD COVER...AND UPDATED PRODUCTS WILL BE AVAILABLE SHORTLY. 70/DD AVIATION DISCUSSION... /ISSUED 821 AM EDT THU AUG 14 2008/ AVIATION...VFR CONDITIONS EXPECTED MOST AREAS TODAY. THERE IS A SLIGHT CHANCE FOR TSTMS BUT HIGHER CHANCES NORTHERN SECTIONS (KPBI AND KAPF) WITH ANY OUTFLOWS MOVING SOUTHEAST FROM THE NORTHEAST GULF OF MEXICO CONVECTION. BRIEF IFR CONDITIONS AT THOSE TERMINALS ARE POSSIBLE. WENT WITH ONLY VCTS AFT 18Z EAST COAST TERMINALS FOR NOW AND STARTING EARLIER AROUND 14Z FOR KAPF. MOST CONVECTION ENDING ALL TERMINALS BY 00Z. PREV DISCUSSION... /ISSUED 332 AM EDT THU AUG 14 2008/ DISCUSSION... TAIL END OF THE LARGE MID/UPPER TROUGH MOVING OFF THE EASTERN CONUS COAST IS TRAILING SW ACROSS CENTRAL FL EARLY THIS MORNING. AHEAD OF THE TROUGH LINES OF SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING THROUGH CENTRAL FL...WITH A FEW POPPING UP ACROSS THE GULF COAST/GLADES AND HENDRY COUNTIES IN THE SW FLOW AHEAD OF THE TROUGH. LIGHT SW FLOW CONTINUES ACROSS THE CWA WITH WARMEST TEMPS ALONG THE GULF COAST DUE TO THE ONSHORE FLOW. THE TROUGH OVER CENTRAL FL SHOULD MOVE SOUTH ONLY A LITTLE BIT TODAY AS IT RUNS INTO THE SUBTROPICAL RIDGE AXIS ACROSS THE FL STRAITS. MODEL FORECAST SOUNDINGS DEPICT DEEP WSW FLOW CONTINUING ACROSS SOUTH FL AHEAD OF THE TROUGH...WITH A FAIRLY DECENT PWAT GRADIENT FROM NW TO SE ACROSS THE CWA. WILL TAYLOR POP CHANCES TO MATCH UP WITH THIS GRADIENT...WITH ONLY ISOLATED TSTMS POSSIBLE ACROSS SOUTHEASTERN AREAS. EVEN THIS MAY BE A STRETCH GIVEN MODEST WSW FLOW MIXING DOWN TO THE SFC AND LIMITING SEA BREEZE DEVELOPMENT IF ANY OCCURS...AND SLIGHTLY MORE STABLE CONDITIONS CLOSER TO THE RIDGE TO THE SOUTH. GFS FCST SOUNDINGS SUGGEST MID- LEVEL FLOW COULD APPROACH 25 KTS ACROSS THE NORTHERN AREAS NEAR THE TROUGH...AND THIS SEEMS PLAUSIBLE GIVEN THE 00Z TAMPA SOUNDING. SO...SOME GUSTY WINDS MAY OCCUR WITH THE STORMS ACROSS THE NORTHERN THIRD OF THE AREA. A SHOWER OR STORM MAY ROLL ONSHORE ACROSS THE NAPLES AREA AT JUST ABOUT ANY TIME TODAY GIVEN THE ONSHORE FLOW. TEMPS WILL CONTINUE TO RUN A DEGREE OR TWO BELOW NORMAL ALONG THE GULF COAST AND A DEGREE OR TWO ABOVE NORMAL ACROSS THE EASTERN METRO AREAS. THINK THAT MOST CONVECTION SHOULD DIE DOWN DURING THE EVENING HOURS...BUT SOME MAY LINGER OVERNIGHT ACROSS FAR NORTHERN AREAS NEAR THE TROUGH...AND ALONG THE GULF COAST WITH THE ONSHORE FLOW. NOT MUCH CHANGE IN MODEL GUIDANCE FRIDAY THROUGH SUNDAY...SO MADE LITTLE OVERALL CHANGE TO THE GOING FORECAST. IT APPEARS THAT A LINGERING WEAKNESS FROM THE DEPARTING MID/UPPER TROUGH WILL REMAIN ACROSS SOUTH FL THIS PERIOD WITH LIGHT FLOW FROM THE SFC UP THROUGH 500MB...AND MODERATE BUT NOT HIGH LEVELS OF MOISTURE BY SUMMER STANDARDS. THE RESULT WILL BE SCATTERED AFTERNOON THUNDERSTORMS DEVELOPING ALONG EAST AND WEST COAST SEA BREEZES AS THEY MOVE INLAND...WITH MOTION MOSTLY DUE TO OUTFLOW PROPAGATION. FOR LATE SUNDAY INTO EARLY NEXT WEEK...THE FORECAST IS UNCERTAIN AND DEPENDANT ON THE TRACK OF THE TROPICAL DISTURBANCE APPROACHING THE NORTHERN LESSER ANTILLES. MOST MODEL GUIDANCE HAS SHIFTED TO THE EAST AND BRINGS A WAVE OR AREA OF LOW PRESSURE NORTH THROUGH THE BAHAMAS...BUT THE SITUATION NEEDS TO BE MONITORED DUE TO THE UNCERTAINTY REGARDING SYSTEMS OF TROPICAL ORIGIN. HAVE NOT MADE ANY CHANGES TO THIS TIME FRAME BECAUSE OF THIS. MARINE... WINDS COULD LINGER AROUND 10 KTS TODAY BEFORE THE SFC PRESSURE GRADIENT WEAKENS OVER THE REGION WITH WINDS BECOMING FAIRLY LIGHT FOR THE WEEKEND. SEAS WILL REMAIN BELOW 4 FT. FIRE WEATHER... NO CONCERNS AS DEW POINTS ARE NOT EXPECTED TO MIX OUT QUITE AS MUCH AS THEY DID YESTERDAY. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 75 91 75 90 / 20 40 20 40 FORT LAUDERDALE 79 90 77 89 / 20 30 20 40 MIAMI 78 92 77 90 / 20 30 20 40 NAPLES 78 90 76 90 / 30 40 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...70/DD SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Aug 14, 3:50 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 350 AM EDT THU AUG 14 2008 FLZ063-066>075-168-172>174-150200- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 350 AM EDT THU AUG 14 2008 ...A FEW STRONG STORMS POSSIBLE LAKE OKEECHOBEE REGION TO THE PALM BEACHES THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT COLLIER, GLADES, HENDRY, AND PALM BEACH COUNTIES THIS AFTERNOON WITH ONLY ISOLATED THUNDERSTORMS ELSEWHERE. LIGHTNING STRIKES AND GUSTY WINDS WILL BE THE MAIN IMPACTS FROM THE STORMS. WIND: THE LOW LEVEL WINDS WILL INCREASE ACROSS THE LAKE OKEECHOBEE REGION INTO THE AFTERNOON HOURS. THIS COULD LEAD TO A FEW STORMS CONTAINING WIND GUSTS OF 40 TO 50 MPH. SHOULD THE STORMS ORGANIZE SUFFICIENTLY, THEY COULD MOVE ACROSS PALM BEACH COUNTY AND INTO THE ADJACENT ATLANTIC WATERS WITH A CONTINUED GUSTY WIND POTENTIAL. MARINERS SHOULD BE ALERT FOR SCATTERED FAST MOVING SHOWERS AND STORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 KNOTS, MAINLY ACROSS LAKE OKEECHOBEE AND THE ATLANTIC WATERS OFF THE PALM BEACH COAST. RIP CURRENTS: SOUTHWEST WINDS NEAR 10 KNOTS WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE COLLIER COUNTY BEACHES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY WITH LIGHTNING STRIKES BEING THE PRIMARY RISK FROM THE STORMS. MORE UNSETTLED WEATHER CONDITIONS ARE POSSIBLE EARLY NEXT WEEK, DEPENDENT ON THE FUTURE TRACK AND INTENSITY OF AN AREA OF LOW PRESSURE NOW LOCATED JUST EAST OF THE NORTHERN LEEWARD ISLANDS. RESIDENTS AND VISITORS SHOULD MONITOR THE LATEST UPDATES OVER THE NEXT FEW DAYS ON THIS POTENTIALLY DEVELOPING TROPICAL SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. DG
In the hours before
Local storm report, Aug 14, 2:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
220 PM EDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 20 NE LAKEPORT 27.18N 80.90W
08/14/2008 M59 MPH OKEECHOBEE FL MESONET
&&
RADERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Miami, FL (KMFL), 12:00Z
6.5 hours before the tornado, 3 km from the path. August 14, 2008.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 1509 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
Miami, FL (KMFL), 00:00Z
5.5 hours after it, 3 km from the path. August 15, 2008.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 127 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Miami International Airport (MIA), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:53 UTC | 91 | 72 | 190° 7 kt | 1015.9 | ||
| 17:44 UTC | 91.4 | 77 | 120° 12 kt | 1015.6 | ||
| 17:53 UTC | 90 | 77 | 150° 12 kt | 1015.6 | ||
| 18:22 UTC | 82.4 | 73.4 | 6 kt | 1015.6 | -TSRA | |
| 18:42 UTC | 82.4 | 73.4 | 80° 3 kt | 1015.6 | -TSRA | |
| 18:53 UTC | 82 | 75 | 50° 8 kt | 1015.6 | -TSRA | |
| 19:53 UTC | 78 | 71 | 120° 6 kt | 1015.6 | TS |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:27 UTC | TSTM WND GST 55 | 2 Ese Hialeah | Miami-Dade, FL | AT MADISON MIDDLE SCHOOL. |
| 18:30 UTC | TORNADO | 2 Sse Hialeah | Miami-Dade, FL | EF1 RATED TORNADO WITH HIGHEST ESTIMATED WIND SPEEDS NEAR 90 MPH. TORNADO TRACK BEGAN AT W 22ND STREET JUST WEST OF W 1 AVE WHERE VEHICLES WERE MOVED AND FLIPPED AT A TOW YARD. ROOF DAMAGE TO AT LEAST FIVE SEPARATE APART |
| 18:40 UTC | TORNADO | Hialeah | Miami-Dade, FL | HIALEAH PD REPORTED TWO VEHICLES FLIPPED AT PALM AVENUE AND 17TH STREET. |
| 18:55 UTC | TSTM WND GST 52 | 2 N Downtown Miami | Miami-Dade, FL | AT JOSE DE DIEGO MIDDLE SCHOOL IN WYNWOOD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of August 14, 2008
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.